Thunderstorm Wind, Hemphill
- When
- July 31, 8:52 PM CST
- Where
- Hemphill County, 5.76 mi ENE of Canadian
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.920, -100.280
Scattered thunderstorms developed across the northeast to east-central Texas Panhandle on the evening of the 31st. Given the good instability across the region, these storms were strong enough to create severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed across the northeast to east-central Texas Panhandle on the evening of the 31st. Given the good instability across the region, these storms were strong enough to create severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 4:44 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 544 PM CDT Sun Jul 31 2022 .AVIATION... A thunderstorm or two may affect the Amarillo TAF site this evening, so have added a tempo group there. Otherwise, VFR conditions will prevail. Winds will remain around 10 knots or less at all sites outside of thunderstorms, except AMA may gust over 20 knots starting mid morning on Monday. && .PREV DISCUSSION... /Issued 201 PM CDT Sun Jul 31 2022/ SHORT TERM... 18z observations show good-by-our-standards moisture remains in place across the Panhandles, with dewpoints mainly in the 60s. Area of cloudiness is present roughly west-east across the midsection of the Texas Panhandle with a boundary seen on the southern edge of this on radar. Clearing skies are seen in the SW TX Panhandle. WV satellite reveals an upper high centered over SE NM with west- northwesterly flow aloft over our CWA. This afternoon, a few showers and thunderstorms may develop both in the destabilizing SW TX Panhandle and near the boundary draped from Oldham-Wheeler Counties. More coverage will have to wait for the evening hours though as a shortwave translates downstream in the west-northwesterly flow aloft. While CAPE profiles are on the skinny side, good agreement amongst guidance, which is generally handling today's temps well, that enough instability should be present for convection ahead of this shortwave. As for hazards, an additional day of mixing has led to surface mixed layers that are a bit deeper than yesterday, so strong gusts may occur with any thunderstorms. Localized flooding risk also remains given antecedent rainfall and slow expected storm motions. Monday, while northwesterly flow aloft is present, heights aloft build subtly. This should allow the upward trend in temperatures to continue and may also eliminate instability altogether as warmer temperatures aloft trend our skinny CAPE profiles to capped profiles. Have thus kept all but our extreme west and southwest free of precip mentions. Ferguson LONG TERM...Tuesday through Saturday... Monsoon pattern continues over the long term forecast period. Latest 31/12Z model and numerical data have a general consensus of the main H500 anti-cyclonic feature centered in the vicinity of the Four Corners Region before shifting east and being centered over the northern Panhandles into Kansas by Friday and Saturday. On Tuesday, monsoon flow activity over the CO/NM high terrain will bring the best chance of showers and thunderstorms for the western Panhandles through Tuesday night. The best chance for more of the Panhandles seeing diurnally driven showers and thunderstorms will be on Wednesday. Although not the strongest, the position of the main H500 synoptic system will favor H500 NW flow. This steering flow should suffice for convection to move into the majority of Panhandles Wednesday into Wednesday night. Another round of diurnal thunderstorms will favor the central and western Panhandles Thursday. Stagnant H500 flow with large scale mid level subsidence will wane precipitation chances Friday into the first half of the weekend. High temperatures will range from the mid 90s into the 100-102 range each day of the long term forecast period. This will be near to above average for early August. Meccariello && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 15/24
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sun Jul 31 2022 OKZ001>003-TXZ001>020-317-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening across portions of the Texas and Oklahoma Panhandles. Storms are expected to remain below severe limits. Strong wind gusts and localized flooding due to heavy rainfall will be the main threats with thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across over portions of the Texas and Oklahoma Panhandles Monday through Thursday. Any storms that develop are expected to remain below severe limits at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
525 PM CDT Sun Jul 31 2022
TXZ016-312300-
Deaf Smith TX-
525 PM CDT Sun Jul 31 2022
...Strong thunderstorms will impact portions of Deaf Smith County
through 600 PM CDT...
At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Glenrio to 9 miles southeast
of Simms. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hereford, Glenrio, Bootleg, Dawn and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 10304 3518 10218 3514 10217 3485 10217
3475 10279 3475 10304
TIME...MOT...LOC 2224Z 260DEG 32KT 3500 10299 3491 10257
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sun Jul 31 2022
TXZ010-010130-
Hemphill TX-
754 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southeastern
Hemphill County through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3568 10027 3588 10033 3595 10000 3570 10000
TIME...MOT...LOC 0053Z 258DEG 13KT 3580 10010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sun Jul 31 2022
TXZ010-010200-
Hemphill TX-
824 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central
Hemphill County through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Marvin, or 14 miles east of Canadian, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3572 10022 3594 10024 3596 10000 3571 10000
TIME...MOT...LOC 0124Z 266DEG 19KT 3583 10014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGThe Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047442.